According to the National Institutes of Health, tardive dyskinesia (TD) is “a neurological syndrome caused by the long-term use of neuroleptic drugs” (including antipsychotics) that is “characterized by repetitive, involuntary, purposeless movements.”
For patients with TD, learning to live well is paramount, and this is best achieved by thoroughly understanding the condition.
Facts About Tardive Dyskinesia
A 2019 article in Psychiatric Times states that “tardive dyskinesia affects an estimated 500,000 persons in the United States. About 60% to 70% of cases are mild, and about 3% are extremely severe. Particularly at risk are patients who have been treated for schizophrenia, schizoaffective disorder, or bipolar disorder.
Persistent and irreversible tardive dyskinesia is most likely to develop in older persons.” The article calls attention to concerning results of a survey revealing that 58% of respondents who had taken antipsychotics or other medications were not aware of this potential side effect or that TD can be irreversible.
The involuntary movements that are the hallmark of TD are caused by the blocking of dopamine, a neurotransmitter that helps to control muscle movement, by medications like Haldol or Risperdal.
Eye movements, lip-smacking, and flapping of the arms can be disconcerting and embarrassing to the patient, and there can be a social stigma surrounding these symptoms that can be worsened by stress.
One can only imagine